Iatrogenic myoclonic encephalopathies caused by bismuth salts
Type of Spiritual Experience
A description of the experience
J Neurol Sci. 1976 Feb;27(2):133-43.
[Iatrogenic myoclonic encephalopathies caused by bismuth salts].
[Article in French]
Loiseau P, Henry P, Jallon P, Legroux M.
Since the beginning of 1974, we have studied 17 cases of iatrogenic encephalopathy due to the ingestion of bismuth taken for the treatment of chronic digestive disorders. More than 100 similar cases have been reported in France within the same period. The clinical picture is remarkably consistent: there is a relatively long prodromal phase with difficulties in gait and writing, followed by a phase characterised by four signs, namely a severe confusional syndrome, myoclonus, astasia-abasia and sisorders of language.
In our cases, after withdrawal of bismuth, recovery invariably began within 2 to 3 weeks but fatal cases have been described.
All our patients had taken, for periods of between 3 weeks and 20 years, bismuth subnitrate. The levels of bismuth in the blood and urine in these patients were between 10 and 100 times as great as those in patients who had taken the same treatment without ill effect. The exact mechanism by which bismuth causes this complication, described only recently, is totally unknown.
The source of the experiencePubMed
Concepts, symbols and science items
Activities and commonsteps